I used to take Effexor (18 yrs). Stopped working . Told dr I was angry all the time, racing thoughts, ruminating, not sleeping. He said I have a mood disorder and prescribed depakote. So far the reviews I read are bad. Wanted some insight into the drug before I start.
It does sound as though you are showing the classic signs of Bipolar, which I didn't think I had at all because I didn't have mania. Well, it turns out, "mania" can show as "anger!" I never worried too much about the implications of every decision, I never got anything done, and was frozen. Because my mind was always whirring, I could never get sleep, even with the help of everything imaginable tried year after year. And I ruined relationships, with people I loved SO dearly, because they p!ssed me off so easily. I was angry all the time, and I didn't know why, and they would eventually leave, saying that they didn't feel they were the person to make me happy. I made these people feel like cr@p about themselves - it was AWFUL.
It turns out that all those decades of taking antidepressants were actually making it worse. Wellbutrin and only about 1 or 2 other antidepressants are known to be on the "safer" side for being prescribed to people with mood disorders, as it doesn't spin them off. I have been on Wellbutrin for about 5 years, and it lifted my depression quite a bit, but it didn't help with my anxiety/social anxiety/anger/racing thoughts/not sleeping, etc.
Depakote is something my daughter took for years, and she gained weight. She was very active and young at the time, and it bothered her quite a bit. I don't think it decreased her sex drive, because when she was manic, she was looking for sex everywhere. It was the antidepressants that really did affect that for her.
I have a weight problem, and Lamictal (Lamotrigine) has been my saving grace. I have actually lost weight on it because I haven't been doing the excessive ruminating, and I have been getting out more and living life. My sex drive was destroyed years ago by antidepressants, and it's only just now starting to come back, but I think that's because we added an atypical antipsychotic called Latuda to the Lamictal to help with my worry and sleep. I read somewhere in the paperwork that it can reverse loss of sex drive. The big difference that Lamictal did for me was to stop the rage.
With Depakote being in the same family, mood stabilizers, this sounds like a good one for you, with exception to the potential weight gain. If you have the ability to talk with your Doctor openly about your choice in mood stabilizers, you can ask about Lamictal as an alternative, if you research it and find it to be a good fit for you.
I wish you the best of luck!!! Meggie
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Depression - Taking Wellbutrin and Effexor and have gained significant weight and seen a significant
Posted 9 Jun 2013 • 3 answers
Posted 4 Oct 2013 • 7 answers
Posted 9 Mar 2015 • 1 answer
Posted 4 Aug 2015 • 2 answers
Posted 12 Jan 2016 • 1 answer